High Wind, Ellis
- When
- April 16, 7:20 AM CST to 3:00 PM CST
- Where
- Ellis forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
A strong surface low pressure moved across Kansas with an associated cold front moving across Oklahoma. The strong surface low pressure caused a tight pressure gradient across Oklahoma causing high winds across northern and portions of central Oklahoma.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong surface low pressure moved across Kansas with an associated cold front moving across Oklahoma. The strong surface low pressure caused a tight pressure gradient across Oklahoma causing high winds across northern and portions of central Oklahoma. Many Oklahoma mesonet sites reported wind gusts ranging from 50 knots to 56 knots across northwestern and portions of west central Oklahoma. The highest measured gust of 56 knots was reported at 4 WNW of Camargo in Dewey County. Sustained winds exceeding 35 knots with gusts near 44 knots were measured across north central and portions of central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 2:24 AM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 324 AM CDT WED APR 16 2003 AXIS OF MINIMAL INSTABILITY AHEAD OF DRYLINE REMAINS OVER EXTREME EASTERN OR SE PARTS OF OKLAHOMA EARLY THIS MORNING WITH REDEVELOPMENT OF TSRA STILL ONGOING. LIFT ASSOCIATED WITH THESE FEATURES IS EXPECTED TO MOVE EAST OF THE ENTIRE OUN AREA IN THE NEXT SEVERAL HOURS. MAIN CONCERN FOR TODAY WILL BE THE STRONG SOUTHWEST WINDS EVENTUALLY BECOMING NORTHWEST AS THE SURFACE LOW OVER KANSAS MOVES FURTHER EASTWARD. WILL CONTINUE WITH ANOTHER WIND ADVISORY FOR TODAY ALL AREAS...WITH SOUTHWEST PARTS EXPECTED TO SEE WINDS DIMINISH BY EARLY OR MID AFTERNOON. WILL ALSO CONTINUE WITH ANOTHER RED FLAG WARNING FOR ROUGHLY THE SOUTHERN ONE HALF OF THE AREA...WHERE MAX TEMPS ABOVE 75 AND WIND SPEEDS GREATER THAN 20 MPH ARE EXPECTED. ANOTHER IMPRESSIVE LOOKING LONGWAVE TROUGH CURRENTLY OFF THE COAST OF CALIFORNIA IS EXPECTED TO MOVE ACROSS THE ROCKIES AND PLAINS STATES FRIDAY OR SATURDAY WITH POSSIBLY HIGH BASED DEVELOPMENT OF TSRA OCCURRING THURSDAY NIGHT OVER THE AREA ABOVE THE SURFACE BOUNDARY. FRIDAY AND SATURDAY APPEAR SIMILAR AT THIS POINT...WITH THE LONGWAVE TROUGH EXPECTED TO MOVE COMPLETELY EAST OF THE AREA BY SUNDAY MORNING. TIMING DIFFERENCES SHOWN BY THE MODELS SUGGEST THAT ONE OR TWO PERIODS OF CONVECTION COULD OCCUR OVER THE AREA FRIDAY AND/OR SATURDAY. ANOTHER LONGWAVE TROUGH IS EXPECTED TO NEAR THE AREA BY TUESDAY WITH RAIN CHANCES RETURNING TO THE ENTIRE AREA TUESDAY NIGHT AND WEDNESDAY. OKC 75 45 68 51 / 0 0 0 20 HBR 75 45 70 52 / 0 0 0 20 SPS 80 49 72 53 / 0 0 0 20 GAG 69 40 68 50 / 0 0 0 20 PNC 71 43 65 49 / 0 0 0 20 DUA 82 50 71 51 / 30 0 0 20 .OUN... OK...RED FLAG WARNING FROM NOON CDT WEDNESDAY UNTIL 500 PM CDT WEDNESDAY FOR ZONES OKZ023...OKZ026>048...OKZ050>052. WIND ADVISORY FOR THIS MORNING AND AFTERNOON FOR ZONES OKZ033... OKZ036>037...OKZ044>045...OKZ050. WIND ADVISORY FOR TODAY FOR ZONES OKZ004>032...OKZ034>035... OKZ038>043...OKZ046>048...OKZ051>052. TX...RED FLAG WARNING FROM NOON CDT WEDNESDAY UNTIL 500 PM CDT WEDNESDAY FOR ZONES TXZ083>090. WIND ADVISORY FOR THIS MORNING AND AFTERNOON FOR ZONES TXZ083>090. JAMES
OKZ004>048-050>052-TXZ083>090-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED APR 16 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
WEST TO NORTHWEST WINDS WILL BRING MUCH DRIER AIR INTO THE AREA
DURING THE DAY PRECLUDING THUNDERSTORM DEVELOPMENT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APRIL 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS WEST TO NORTHWEST WINDS WILL PERSIST TODAY ACROSS
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE STRONGEST WINDS WILL
BE IN NORTHERN OKLAHOMA WHERE FREQUENT GUSTS OVER 40 MPH CAN BE
EXPECTED. A RED FLAG WARNING IS ALSO IN EFFECT FOR MUCH OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AS ANOTHER
STORMS SYSTEM APPROACHES FROM THE SOUTHWEST. AT THIS TIME IT APPEARS
THAT CONDITIONS MAY BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THURSDAY NIGHT. THUNDERSTORM CHANCES WILL CONTINUE
INTO FRIDAY AND SATURDAY. THERE WILL BE A CONTINUED CHANCE OF
THUNDERSTORMS FRIDAY AND SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.OKZ031-032-041>043-046-047-160845- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 310 AM CDT WED APR 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...COAL...HUGHES... JOHNSTON...MURRAY...PONTOTOC AND SEMINOLE COUNTIES. AT 310 AM...STRONG THUNDERSTORMS WERE LOCATED FROM AROUND SULPHUR NORTHEAST THROUGH ADA...TO NEAR SASAKWA. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...AND POSSIBLY SOME GUSTY WINDS AND SMALL HAIL...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHERN OKLAHOMA INTO THE EARLY MORNING HOURS.
OKZ032-042-043-047-048-160930- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 354 AM CDT WED APR 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL...HUGHES... JOHNSTON AND PONTOTOC COUNTIES. AT 355 AM...A LINE OF THUNDERSTORMS EXTENDED FROM NORTHERN JOHNSTON COUNTY NORTHEASTWARD INTO NORTHERN HUGHES COUNTY. THE STORMS WERE MOVING NORTHEAST AT 50 MPH. WIND GUSTS TO AROUND 50 MPH AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL. THESE STORMS WILL GRADUALLY MOVE INTO COAL COUNTY BETWEEN 4 AM AND 5AM.
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT WED APR 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM 8 WSW ARNETT OK 59 MPH NON TSTM WIND NON TSTM WIND
04/16/03 ELLIS MEASURED BY THE
OKLAHOMA MESONET.
KJLOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT WED APR 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM 8 WSW ARNETT OK NON TSTM WIND
04/16/03 ELLIS WIND MEASURED BY THE
OKLAHOMA MESONET.
KJThe national radar mosaic for the moment the first event began.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351513, 5351514, 5351515, 5351516, 5351517, 5351518, 5351519, 5351520, 5351521, 5351522, 5351523, 5351621, 5351622, 5351623.